Von Karman Equations Without Rotational Inertia

  • Igor Chueshov
  • Irena Lasiecka
Part of the Springer Monographs in Mathematics book series (SMM)


This chapter treats well-posedness of solutions to von Karman models that do not account for rotational terms. The absence of rotational inertia terms raises several questions related to generation of well-posed flows, making the subject more challenging. This is due to the lack of regularizing effect on the velocity s expressed by the term αΔ u tt in (3.1.1). In fact, in the absence of this term the issue of uniqueness of finite energy solutions has been an open problem in the literature. It turns out that the key to solvability of this problem is sharp regularity of Airy’s stress function (see Corollary 1.4.5). In fact, this sharp regularity property allows us to use abstract results formulated in Chapter 2. The proof of well-posedness for the model without rotational forces follows from the abstract results in Theorems 2.4.5 and 2.4.16.


Generalize Solution Weak Solution Strong Solution Rotational Inertia Free Boundary Condition 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

  1. 27.
    M. Böhm, Global well posedness of the dynamic von Karman equations for generalized solutions, Nonlin. Anal. TMA, 27 (1996), 339–351.MATHCrossRefGoogle Scholar
  2. 29.
    A. Boutet de Monvel and I. Chueshov, Uniqueness theorem for weak solutions of von Karman evolution equations, J. Math. Anal. Appl., 221 (1998), 419–429.MATHCrossRefMathSciNetGoogle Scholar
  3. 33.
    L. Boutet de Monvel, I. Chueshov and A. Rezounenko, Long-time behaviour of strong solutions of retarded nonlinear P.D.E.s, Commun. Partial Diff. Eqs., 22 (1997), 1453–1474.MATHCrossRefGoogle Scholar
  4. 51.
    I. Chueshov, Strong solutions and attractor of a system of von Karman equations, Math. USSR Sbornik, 69 (1991), 25–36.MATHCrossRefMathSciNetGoogle Scholar
  5. 54.
    I. Chueshov, On a certain system of equations with delay, occurring in aeroelasticity, J. Soviet Math., 58 (1992), 385–390.CrossRefMathSciNetGoogle Scholar
  6. 55.
    I. Chueshov, Regularity of solutions and approximate inertial manifolds for von Karman evolution equations, Math. Meth. Appl. Sci., 17 (1994), 667–680.MATHCrossRefMathSciNetGoogle Scholar
  7. 56.
    I. Chueshov, Quasistatic version of the system of von Karman equations, Matem. Fizika, Analiz, Geometria, 1(1) (1994), 149–167, in Russian.MATHMathSciNetGoogle Scholar
  8. 61.
    I. Chueshov, Introduction to the Theory of Infinite-Dimensional Dissipative Systems, Acta, Kharkov, 1999, in Russian; English translation: Acta, Kharkov, 2002; see also
  9. 65.
    I. Chueshov and S. Kolbasin, Plate models with state-dependent damping coefficient and their quasi-static limits, submitted, 2010.Google Scholar
  10. 74.
    I. Chueshov and I. Lasiecka, Long time dynamics of semilinear wave equation with nonlinear interior-boundary damping and sources of critical exponents. In Control Mehtods in PDE - Dynamical systems, F. Ancona et al., (Eds.), Contemporary Mathematics, vol.426, AMS, Providence, RI, 2007, 153–193.Google Scholar
  11. 80.
    I. Chueshov and A. Rezounenko, Global attractors for a class of retarded quasilinear partial differential equations, C. R. Acad. Sci. Paris, Ser.I, 321 (1995), 607–612.MATHMathSciNetGoogle Scholar
  12. 123.
    J.M. Ghidaglia and R. Temam, Regularity of the solutions of second order evolution equations and their attractors, Ann. della Scuola Norm. Sup. Pisa, 14 (1987), 485–511.MATHMathSciNetGoogle Scholar
  13. 164.
    H. Koch and I. Lasiecka, Hadamard well-posedness of weak solutions in nonlinear dynamic elasticity - full von Karman systems. In: Evolution Equations, Semigroups and Functional Analysis, W.R. Neumann, A. Lorenzi, and A. Lorenzi (Eds.), (Progress in Nonlinear Differential Equations and their Applications, vol.50), Birkhäuser, Basel, 2002, 197–216.Google Scholar
  14. 166.
    H. Koch and A. Stachel, Global existence of classical solutions to the dynamical von Karman equations, Math. Meth. Appl. Sci., 16 (1993), 581–586.MATHCrossRefGoogle Scholar
  15. 168.
    E.A. Krasil’shchikova, The Thin Wing in a Compressible Flow. Nauka, Moscow, 1978, in Russian.Google Scholar
  16. 220.
    J. L. Lions, Quelques Méthodes de Résolution des Problèmes aux Limites Non Linéaires, Dunod, Paris, 1969.MATHGoogle Scholar
  17. 222.
    J. L. Lions, E. Magenes, Non-Homogeneous Boundary Value Problems and Applications, vol. 1. Springer, New York, 1972.Google Scholar
  18. 231.
    J.E. Miñoz Rivera, H. Portillo Oquendo and M.L. Santos, Asymptotic behavior to a von Karman plate with boundary memory conditions, Nonlin. Anal., 62 (2005) 1183–1205.CrossRefGoogle Scholar
  19. 237.
    N.F. Morozov, Selected Two-Dimensional Problems of Elasticity Theory, Univ. Press, Leningrad, 1978, in Russian.Google Scholar
  20. 278.
    W. von Wahl, On nonlinear evolution equations in Banach spaces and on nonlinear vibrations of clamped plate, Bayereuther Mathematische Schriften 7 (1981), 1–93.Google Scholar
  21. 255.
    V.I. Sedenko, Uniqueness of generalized solution of initial boundary value problem of nonlinear oscillations theory of shallow shells, Doklady AN SSSR, 316 (1991), 1319–1322, in Russian.MathSciNetGoogle Scholar
  22. 256.
    V.I. Sedenko, The uniqueness theorem of generalized solution of initial boundary value problem of nonlinear oscillations theory of shallow shells with small inertia of longitudinal displacements, Izvestiya AN SSSR, mehanika tverdogo tela, 6 (1991), 142–150, in Russian.Google Scholar
  23. 279.
    I.I. Vorovich, On some direct methods in the nonlinear theory of vibrations of shallow shells, Izvestiya AN SSSR, matematika, 21 (1957), 142–150, in Russian.Google Scholar

Copyright information

© Springer Science+Business Media 2010

Authors and Affiliations

  1. 1.Department of Mechanics & MathematicsKharkov National UniversityKharkovUkraine
  2. 2.Department of MathematicsUniversity of VirginiaCharlottesvilleUSA

Personalised recommendations